Taking ibuprofen with naproxen may cause bleeding
Compared to prescription drugs, over-the-counter (OTC) drugs tend to have fewer side effects. However, just because they are considered safe to consume does not mean that they can always be safely combined. Experts from the UK’s National Health Services (NHS) and the American College of Medical Toxicology (ACMT) say that in particular, there are two drugs that you should never take together. They warn that it could cause several different forms of bleeding, among other side effects. Read on to find out which over-the-counter medications should never be combined without a doctor’s go-ahead and what side effects you might experience if you do.
RELATED: Never Take These 2 Common Over The Counter Drugs At Once, Experts Warn.
Experts say that combining ibuprofen drugs like Advil or Motrin with naproxen drugs like Aleve can cause a serious side effect – bleeding. This is because all of these drugs are classified as nonsteroidal anti-inflammatory drugs (NSAIDs), which are commonly used to relieve pain, reduce inflammation, and lower temperature. These over-the-counter drugs work the same in the body, which means that taking more than one drug at the same time doubles the risk of side effects. These can “range from mild nausea to severe gastrointestinal bleeding, ” Tim davis, PharmD, member of the National Community Pharmacists Association, recounts Prevention.
The NHS, which advises you never take naproxen with ibuprofen or other NSAIDs, says that you can experience this bleeding in one of several ways. They say some patients have reported “vomiting blood or dark particles that look like coffee grounds”, as well as blood in their stool, which “could both be signs of bleeding and perforation of the stomach. or intestines “.
Additionally, you may notice blood in your urine as well as a decrease in the amount of urine you pass urine. This can be a sign of kidney damage, which can be a side effect of naproxen in extreme cases.
RELATED: If You Do This Common Thing With Your Pills, Get Your Liver Checked Now.
According to the NHS, you may experience several side effects when taking naproxen, even on its own. Most often, it is confusion, headache, ringing in the ears, blurred vision, fatigue, dizziness, or rash. In more rare cases, you may also experience severe indigestion, stomach pain, frequent sore throat, nosebleeds, recurrent infections, signs of anemia, fever, slowed rhythm cardiac, etc.
The American College of Medical Toxicology echoes the NHS warning: “You can’t take several types of NSAIDs at the same time, ”warn their experts. “You have to decide which drug to use and only use that drug, unless you switch completely. It is important to always read the labeling of over-the-counter medications to avoid taking multiple products containing NSAIDs at the same time, ”adds ACMT.
Davis suggests that if you must are taking two NSAIDs as your doctor tells you to, you should spread them out to minimize the risk of side effects. He says if your symptoms are not corrected by this strategy, you should speak with your doctor about alternative medications that may be available to you.
For more health information sent straight to your inbox, sign up for our daily newsletter.
The ACMT notes that there are many over-the-counter and prescription drugs other than ibuprofen that are classified as NSAIDs, some of which are based on ibuprofen and others are based on naproxen. Although this list is not exhaustive, “the brand names of some of these drugs include Advil®, Bayer Select®, Dayquil Sinus®, Dimetapp Sinus®, Dristan Sinus®, Excedrin IB®, IBU®, Motrin®, Motrin IB, Nuprin®, Pamprin® and Aleve® ”, explains the organization.
Besides the increased risk associated with the combination of ibuprofen and naproxen – or two NSAIDs, for that matter – the NHS notes that there is also a risk of side effects when taking naproxen with aspirin, blood thinners, some steroids, water pills, antidepressants, some heart medications, and some medications used to treat rheumatoid arthritis.
Speak with your doctor if you are at all concerned about your risk for a dangerous over-the-counter drug interactions involving any of these drugs.
RELATED: If You’re Over 60, Don’t Take This Over-The-Counter Drug Every Day, Officials Say.